Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Lake Charles, LA

March 19, 2005Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 19, 2005, 8:28 PM CST for Rapides Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2005, 8:28 PM CST (02:28 UTC)
Expired
Mar 19, 2005, 9:15 PM CST
In force
47 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 200229
SVRLCH
LAC079-200315-
/O.NEW.KLCH.SV.W.0018.050320T0228Z-050320T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
828 PM CST SAT MAR 19 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA

* UNTIL 915 PM CST

* AT 822 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER PINEVILLE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   ALEXANDRIA BY 835
   BALL BY 840 PM CST
   KOLIN BY 845 PM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3115 9265 3121 9230 3146 9221 3138 9274
      3134 9275

$$
1 follow-up statement
000 
WWUS54 KLCH 200254
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
854 PM CST SAT MAR 19 2005

LAC079-200315-
/O.CON.KLCH.SV.W.0018.000000T0000Z-050320T0315Z/
RAPIDES LA-
854 PM CST SAT MAR 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CST FOR
RAPIDES PARISH...

AT 847 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BALL..MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF HOLLOWAY BY 855 PM CST

LAT...LON 3135 9232 3138 9217 3148 9220 3145 9227
      3138 9250

$$

WILEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:25 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 19, 8:25 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
825 PM CST SAT MAR 19 2005

.DISCUSSION...
SEVERAL HAIL STORMS HAVE OCCURRED THIS EVENING ALONG SURFACE
BOUNDARY ACROSS CENTRAL LOUISIANA. A LARGE MCS IS LOCATED WEST OF
OUR REGION...BUT IT HAS BEEN SLOW TO MOVE TO THE EAST. BASED ON
CURRENT RADAR TRENDS AND NEW 00Z MODEL DATA...WILL TWEAK POPS FOR
THE OVERNIGHT HOURS TO REFLECT HIGHEST POPS TO THE WEST...AND LOWEST
TO THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  58  71  58  77 /  60  80   0  20
KBPT  59  72  57  76 /  70  80   0  20
KAEX  56  69  55  77 /  60  80   0  20
KLFT  59  73  56  76 /  50  80   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

ERICKSON
Hazardous weather outlook, Mar 19, 6:00 AM CST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CST SAT MAR 19 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
201200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST TEXAS
SOUTHWEST AND SOUTH CENTRAL LOUISIANA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT
CLOUDY SKIES TODAY WITH SHOWERS EXPECTED DURING THE AFTERNOON INTO
THE EVENING AND OVERNIGHT HOURS. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
SUNDAY AS THE FRONTAL BOUNDARY MEANDERS ACROSS THE AREA....BUT THE
PROBABILITY OF SEVERE THUNDERSTORMS IS LOW.

ANOTHER COLD FRONT IS EXPECTED TO SWEEP THROUGH THE AREA MONDAY
NIGHT AND EARLY TUESDAY. THERE MAYBE SOME POTENTIAL FOR SEVERE
THUNDERSTORMS TO BE ASSOCIATED WITH THIS FRONT.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED TODAY OR TONIGHT.

K. KUYPER

In the hours before

Local storm report, Mar 19, 5:36 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             3 N LONGVILLE           30.65N 93.23W
03/19/2005  1.75 INCH        BEAUREGARD         LA   PUBLIC

&&

ERICKSON
Local storm report, Mar 19, 6:03 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             BUNDICK LAKE            30.75N 93.11W
03/19/2005  1.75 INCH        BEAUREGARD         LA   BROADCAST MEDIA

&&

ERICKSON
Local storm report, Mar 19, 6:22 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
622 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 SW DERIDDER           30.82N 93.33W
03/19/2005  1.75 INCH        BEAUREGARD         LA   AIRPLANE PILOT

            PILOT REPORT OF GOLFBALL SIZE HAIL

&&

ERICKSON
Local storm report, Mar 19, 6:56 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
656 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             GRANT                   30.79N 92.95W
03/19/2005  0.75 INCH        ALLEN              LA   PUBLIC

&&

ERICKSON
Local storm report, Mar 19, 8:14 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
814 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             ALEXANDRIA              31.29N 92.46W
03/19/2005  1.75 INCH        RAPIDES            LA   PUBLIC

&&

ERICKSON
Local storm report, Mar 19, 8:20 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
820 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             LEESVILLE               31.14N 93.27W
03/19/2005  1.00 INCH        VERNON             LA   PUBLIC

&&

ERICKSON

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 6:32 PM CSTSevere Thunderstorm WarningLCHRapides58 min
Mar 19, 6:45 PM CSTSevere Thunderstorm WarningLCHVernon60 min
Mar 19, 8:00 PM CSTSevere Thunderstorm WarningLCHRapides60 min
Mar 19, 8:01 PM CSTSevere Thunderstorm WarningLCHRapides29 min
Mar 20, 1:00 AM CSTSpecial Marine WarningLCH60 min
Mar 20, 1:54 AM CSTSpecial Marine WarningLCH66 min
Mar 20, 2:53 AM CSTSpecial Marine WarningLCH67 min
Mar 20, 3:02 AM CSTSevere Thunderstorm WarningLCHCameron, Vermilion58 min
Mar 20, 3:55 AM CSTSpecial Marine WarningLCH65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.